Kansas, 2012Hail and Damaging Winds in Kansas, August 23, 2012
August 23, 2012 · NWS GLD · 3 events in 3 counties and zones
Thunderstorms developed over Rawlins and Decatur counties during the afternoon and moved southeast. Several reports of severe wind and hail were received, in addition to reports of heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over Rawlins and Decatur counties during the afternoon and moved southeast. Several reports of severe wind and hail were received, in addition to reports of heavy rainfall. No flooding was reported, but precipitation totals for the 24-hour period ranged from 2.50 to 5.50.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 2:18 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 23, 2:18 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT THU AUG 23 2012
.SHORT TERM...(LATE AFTERNOON THROUGH TONIGHT)
ISSUED AT 1240 PM MDT THU AUG 23 2012
MOST PRESSING CONCERN FOR THE PERIOD WILL BE THUNDERSTORM
POTENTIAL AS MORNING RAOBS INDICATED STEEP LAPSE RATES IN PLACE
FROM H8 TO H5 AND PRECIPITABLE WATERS AROUND 150 PERCENT OF
NORMAL. CLOUD COVER ASSOCIATED WITH SHOWERS AND WEAK VORTICITY
MAXIMUM HAVE HELD DOWN TEMPERATURES ACROSS THE NORTHERN
CWA...ALTHOUGH LATEST MESOANALYSIS INDICATES CINH ERODING EVEN
WITH COOLER TEMPERATURES.
ALTHOUGH SHORT WAVE TROUGH WILL SLOWLY APPROACH FROM THE WEST
TONIGHT...LARGE SCALE FORCING FOR ASCENT REMAINS FAIRLY
UNORGANIZED AND THINK FOR THE MOST PART...WHICH KEEPS OVERALL
CONFIDENCE LOWER THAN WHAT STATISTICAL GUIDANCE SUGGESTS GIVEN
PRECIPITATION WILL LIKELY BE DRIVEN BY PROPAGATION OF DEVELOPING
MCS THAN ANY LARGE SCALE/FRONTAL FEATURE.
IN GENERAL...EXPECT THUNDERSTORMS TO INITIATE ALONG TROUGH AXIS
STRETCHING FROM ROUGHLY TRIBUNE TO MCCOOK BY 22Z WITH
PRECIPITATION GRADUALLY MOVING TO THE SOUTH INTO ELEVATED
THETA-E/INSTABILITY AXIS THROUGH THE NIGHT. WITH DEEP WARM
LAYER...SLOW STORM MOTIONS AND HIGH PRECIPITABLE WATERS...HEAVY
RAIN WILL CONTINUE TO BE A THREAT WITH ANY STORMS THAT DEVELOPED.
GIVEN STRONG HORIZONTAL SHEAR ACROSS TROUGH...STORM MOTIONS ALONG
SFC TROUGH...AND DECENT LOW LEVEL INSTABILITY WOULD NOT BE SHOCKED
TO SEE A PERIOD WHERE A LANDSPOUT OR TWO ARE DEVELOP ESPECIALLY
ACROSS SOUTHERN CWA. FOR THE TIME BEING...THINK 30-60 POPS APPEAR
REASONABLE FOR THE TIME BEING BUT WILL REFINE THROUGH THE
AFTERNOON AS CONVECTIVE INITIATION BECOMES MORE APPARENT.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 216 PM MDT THU AUG 23 2012
OVERNIGHT THUNDERSTORM ACTIVITY SHOULD COME TO AN END IN THE SOUTH
AND EAST BY EARLY MORNING WITH A LULL IN ACTIVITY THROUGH EARLY
AFTERNOON. NEXT MID LEVEL VORT MAX APPROACHES WESTERN PARTS OF THE
CWA FRIDAY AFTERNOON. WHILE THERE IS THUNDERSTORM POTENTIAL ACROSS
THE CWA...THE BEST CHANCE FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT
SHOULD BE TIED TO BAROCLINIC ZONE ACROSS THE SOUTH AND EASTERN
PARTS OF THE CWA. BEST FORCING LOOKS TO BE OUTSIDE OF THE
CWA...SO I KEPT POPS LIMITED TO 20/30 RANGE FOR NOW. BAROCLINIC
ZONE...ALONG WITH GOOD MOISTURE/INSTABILITY...LINGERS ACROSS THE
SOUTH AND EAST THROUGH EARLY SATURDAY EVENING. LARGE SCALE FORCING
SHOULD BE EAST OF THE CWA THROUGH SATURDAY...SO I KEPT POPS
LIMITED TO SLIGHT CHANCE...ENDING BY EARLY SATURDAY EVENING. PATCH
FOG WILL ALSO BE A POSSIBILITY IN THE EAST FRIDAY NIGHT AND
SATURDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE AND
LIGHT/VARIABLE WINDS.
H5 RIDGE BUILDS BACK ACROSS THE INTERMOUNTAIN WEST SUNDAY AND THEN
SHIFTS NORTH AND EAST...STRENGTHENING OVER THE HIGH PLAINS THROUGH
NEXT WEEK. RESULT WILL BE A RETURN TO PERSISTENT DRY CONDITIONS AND
ABOVE NORMAL TEMPERATURES. HOTTEST DAYS APPEAR TO BE NEXT TUESDAY
AND WEDNESDAY WHERE ADVERTISED 29-30C H85 TEMPS COULD SUPPORT
TEMPERATURES IN THE MID TO UPPER 90S. THERE HAVE BEEN SEVERAL PAST
MODELS RUNS INDICATING A SHORTWAVE TROUGH BRINGING PRECIP CHANCE
BACK TO THE CWA BY NEXT THURSDAY AFTERNOON. THERE IS VERY LITTLE
RUN-RUN CONSISTENCY BETWEEN MODELS...AND LATEST TREND HAS BEEN FOR
RIDGE REMAINING IN PLACE SO I KEPT SILENT POPS IN PLACE FOR NOW.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1240 PM MDT THU AUG 23 2012
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A TROUGH AXIS NEAR A
CHEYENNE WELLS TO GOODLAND TO MCCOOK LINE THIS AFTERNOON AND
GRADUALLY MOVE TO THE SOUTH THROUGH THE NIGHT. GIVEN MOIST
CONDITIONS AND SLOW STORM MOVEMENT...EXPECT REDUCED FLIGHT
CATEGORIES DOWN TO IFR VALUES SHOULD THUNDERSTORMS IMPACT A
TERMINAL LOCATION. AS THUNDERSTORMS COME TO AN END
TONIGHT...MOISTURE PROFILES APPEAR SUFFICIENTLY DEEP TO ALLOW
FOG/LOW STRATUS FORMATION SHOULD SKIES CLEAR FOR A PERIOD. MOST
LIKELY TIME PERIOD FOR BOTH SITES WILL BE BTNW 10 AND 15Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JRM
LONG TERM...DR
AVIATION...JRM
Hazardous weather outlook, Aug 23, 10:38 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT THU AUG 23 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT THU AUG 23 2012 /1138 AM CDT THU AUG 23 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THIS AREA MAINLY
AFTER 2 PM MDT (3 PM CDT) WITH THE BEST CHANCES ALONG AND EAST OF
A CHEYENNE WELLS TO TRENTON LINE. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN.
A BRIEF TORNADO WILL BE POSSIBLE AS STORMS BEGIN TO DEVELOP IN THE
AFTERNOON...WITH THE THREAT DIMINISHING IN THE EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT AS
AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES ACROSS THE AREA. THE
PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. HOWEVER...
LOCALLY HEAVY RAINFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM MDT (3 PM CDT)
JRM
In the hours before
Special weather statement, Aug 23, 3:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 23 2012
KSZ002-003-232215-
DECATUR-RAWLINS-
454 PM CDT THU AUG 23 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST
AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3991 10085 3972 10061 3959 10088 3971 10104
TIME...MOT...LOC 2153Z 225DEG 14KT 3970 10090
LUNDQUIST
Special weather statement, Aug 23, 4:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM CDT THU AUG 23 2012
KSZ002-232240-
RAWLINS-
516 PM CDT THU AUG 23 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST
AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3976 10074 3972 10074 3959 10088 3968 10107
3984 10092
TIME...MOT...LOC 2216Z 221DEG 3KT 3970 10090
LUNDQUISTSpecial weather statement, Aug 23, 4:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM CDT THU AUG 23 2012
KSZ004-232250-
NORTON-
532 PM CDT THU AUG 23 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REAGER...THAT IS NEARLY STATIONARY.
HEAVY RAINFALL IS OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO
NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3977 9992 3978 10018 3993 10018 3992 9993
TIME...MOT...LOC 2230Z 260DEG 3KT 3984 10010
LUNDQUIST
Thunderstorm Wind, Rawlins
- When
- August 23, 4:45 PM CST
- Where
- Rawlins County, 4.83 mi W of Achilles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.710, -100.910
Spotter estimated peak winds to be near 60 mph. Precipitation totaled 2.30 inches in about 50 minutes ending at 610 pm CDT..
Hail, Sheridan
- When
- August 23, 6:07 PM CST
- Where
- Sheridan County, 7 mi E of Hoxie
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.350, -100.299
Resident estimated golf ball sized hail 7 miles east of Hoxie at his location. Time estimated from Doppler radar.
Thunderstorm Wind, Logan
- When
- August 23, 6:08 PM CST
- Where
- Logan County, 1.48 mi SSE of Oakley Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.100, -100.810
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arizona, August 23, 2012$145,000 · 52 kt wind · 9 events
- Tornado and Hail in Minnesota, August 23, 2012$67,000 · EF0 · 20 events
- Wildfire in Missouri, August 23, 2012$25,000 · 2 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 23 to 24, 2012$3,000 · 20 events
- Hail and Damaging Wind in Minnesota, August 23, 20121.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, August 23 to 24, 201261 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, August 23, 201261 kt wind · 4 events
- Hail and Damaging Wind in Kansas, August 23, 201252 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, August 23, 20122 events
- Damaging Wind in New Mexico, August 23, 201250 kt wind · 2 events
- Flash Flooding in South Carolina, August 23, 2012$4,000 · 2 events
- Damaging Wind and Heavy Rain in New Mexico, August 23, 201266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396912, 396914, 396913.